Utah, 2016Winter Storm in Utah, February 1 to 2, 2016
February 1 to 2, 2016 · NWS SLC · 7 events in 7 counties and zones
A strong winter storm that began in northern Utah on January 29 shifted into southern Utah for the end of January. The storm continued into the beginning of February across primarily the southern half of Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm that began in northern Utah on January 29 shifted into southern Utah for the end of January. The storm continued into the beginning of February across primarily the southern half of Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 31, 10:27 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Jan 31, 10:27 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1027 PM MST SUN JAN 31 2016
.SYNOPSIS...A WINTER STORM WILL AFFECT MOST OF UTAH SOUTH OF I-80
AND SOUTHWEST WYOMING THROUGH MONDAY NIGHT. THE MOST SIGNIFICANT
SNOW ACCUMULATIONS WILL BE ACROSS CENTRAL AND SOUTHERN UTAH. COLD
NORTHERLY FLOW WILL FOLLOW ACROSS THE REGION FOR THE MIDDLE
PORTION OF NEXT WEEK.
&&
.DISCUSSION...A SHORTWAVE TROUGH MOVING INLAND ACROSS THE GREAT
BASIN IS INDUCING LEE CYCLOGENESIS ACROSS THE SOUTHERN GREAT
BASIN...ALONG A STALLED FRONTAL BOUNDARY WHICH DOVE SOUTH THROUGH
THE REGION SATURDAY. STRONG DEEP LAYER ASCENT ALONG THIS BOUNDARY
DOWNSTREAM FROM THE DEEPENING LOW COUPLED WITH AMPLE MOISTURE IS
RESULTING IN WIDESPREAD HEAVY SNOW ACROSS MUCH OF CENTRAL AND
SOUTHERN UT THIS EVENING. WARMER AIR TO THE SOUTH OF THIS BOUNDARY
REMAINS ALONG THE AZ BORDER...HOWEVER AS THE SFC-700MB CIRCULATION
APPROACHES OVERNIGHT STRONG DYNAMIC COOLING WILL LOWER SNOW LEVELS
TO THE VALLEY FLOORS IN MOST LOCATIONS LATE TONIGHT. THE EXCEPTION
IS THE ST GEORGE AREA WHICH MAY NOT COOL ENOUGH UNTIL THE FLOW
GOES NORTHERLY MONDAY MORNING...DURING WHICH TIME THE RESULTANT
DOWNSLOPING WILL BRING AND END TO ANY REMAINING PRECIPITATION.
FURTHER NORTH...EASTERLY WINDS HAVE DEVELOPED ALONG THE WASATCH
FRONT FROM ROUGHLY I-80 NORTHWARD. THIS IS RESULTING IN
CONSIDERABLE BLOWING SNOW...AND ALTHOUGH ADDITIONAL ACCUMULATION
IS NOT ANTICIPATED IN THESE AREAS GIVEN THE STRONG DOWNSLOPE
COMPONENT...A WINTER WX ADVISORY WAS ISSUED FOR CONSIDERABLE
BLOWING SNOW AND RESULTANT IMPACT ON TRAVEL.
LASTLY...THE NORTHERN EXTEND OF THE PRECIP SHIELD HAS WORKED ITS
WAY INTO THE CENTRAL WASATCH FRONT...AND WILL LIKELY CONTINUE TO
SEE PERIODS OF SNOW OVERNIGHT INTO THE MORNING HOURS MONDAY.
ALTHOUGH ACCUMULATIONS IN SALT LAKE COUNTY MAY NOT BE PARTICULARLY
SIGNIFICANT...COLD SURFACE TEMPS SHOULD ALLOW SNOW TO STICK TO
MOST SURFACES AND WILL IMPACT THE MORNING COMMUTE.
AS THE UPPER LOW CONTINUES EAST MONDAY THE FLOW ALOFT WILL VEER
AROUND TO NORTHERLY...AND WITH A LOW LEVEL UPSLOPE COMPONENT SNOW
MAY LINGER THROUGH MUCH OF THE DAY ALONG THE I-15 CORRIDOR FROM
SALT LAKE SOUTH TO CEDAR CITY BEFORE ENDING LATE. NORTHERLY WINDS
MAY BE ENHANCED IN NORTHERN UT COUNTY WHICH WOULD AGAIN RESULT IN
CONSIDERABLE BLOWING AND DRIFTING OF NEW SNOW.
UPDATED EARLIER TO ADJUST POPS UPWARD ACROSS PORTIONS OF NORTHERN
UT AS WELL AS TO ADD ZONE 2 TO THE WINTER WX ADVISORY.
&&
.AVIATION...PERIODS OF MVFR CIGS/VIS IN LIGHT SNOW WILL CONTINUE
AT KSLC THROUGH THE OVERNIGHT HOURS. ACCUMULATION IS EXPECTED TO
REMAIN AN INCH OR LESS ON UNTREATED SURFACES. WINDS AT THE
TERMINAL WILL LIKELY REMAIN FROM THE WSW...A RESULT OF RETURN FLOW
FROM THE EASTERLY WINDS ALONG THE NORTHERN WASATCH FRONT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 11 PM MST MONDAY FOR UTZ012>016-020-
021-517-518.
WINTER WEATHER ADVISORY UNTIL 11 PM MST MONDAY FOR UTZ008>010-
019.
WINTER WEATHER ADVISORY UNTIL 4 PM MST MONDAY FOR UTZ003-004-006.
WINTER WEATHER ADVISORY UNTIL 10 AM MST MONDAY FOR UTZ002.
WY...WINTER WEATHER ADVISORY UNTIL 4 AM MST TUESDAY FOR WYZ021.
&&
SEAMAN/MERRILL
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jan 31, 4:48 PM MST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
448 PM MST SUN JAN 31 2016
UTZ001>016-019>021-517-518-WYZ021-011300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
448 PM MST SUN JAN 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
A WINTER STORM WILL CROSS THE REGION THROUGH TONIGHT. WIDESPREAD
HEAVY SNOWFALL WILL OCCUR ACROSS SOUTHERN AND CENTRAL UTAH THROUGH
LATE MONDAY...WITH SNOW EXTENDING AS FAR NORTH AS INTERSTATE 80.
TRAVEL ACROSS CENTRAL AND SOUTHERN UTAH WILL BE SIGNIFICANTLY
IMPACTED DUE TO HEAVY SNOWFALL. GUSTY WINDS WILL CREATE AREAS OF
BLOWING AND DRIFTING SNOW PARTICULARLY ACROSS THE WESTERN VALLEYS
AND SOUTHERN MOUNTAINS.
GUSTY EASTERLY WINDS ARE EXPECTED TO DEVELOP OVERNIGHT ALONG THE
NORTHERN WASATCH FRONT WHICH WILL RESULT IN CONSIDERABLE BLOWING
AND DRIFTING OF SNOW...WHICH MAY IMPACT TRAVEL ALONG AREA ROADWAYS
INCLUDING I-15...HIGHWAY 89 AND LEGACY PARKWAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL CONTINUE ACROSS AREAS SOUTH OF I-80 THROUGH THE DAY
MONDAY...WITH GUSTY WINDS RESULTING IN CONSIDERABLE BLOWING AND
DRIFTING OF NEW SNOW. THIS WILL BE PARTICULARLY TRUE IN WIND PRONE
AREAS SUCH AS NORTHERN UTAH COUNTY.
GUSTY NORTHWEST WINDS WILL CONTINUE TUESDAY ACROSS FAVORED AREAS
OF EAST CENTRAL AND SOUTHERN UTAH. AREAS OF BLOWING SNOW MAY
REDUCE VISIBILITIES IN THESE AREAS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, San Rafael Swell
- When
- February 1, 12:00 AM MST to 5:00 PM MST
- Where
- San Rafael Swell forecast zone
- Reported by
- COOP Observer
Snow totals in the San Rafael Swell included 9 inches at the Hans Flat Ranger Station, 7 inches at Capitol Reef National Park and 5 inches at Hanksville. Note that this event began in January.
Winter Storm, Sanpete/Sevier Valleys
- When
- February 1, 12:00 AM MST to 1:00 PM MST
- Where
- Sanpete/Sevier Valleys forecast zone
- Reported by
- COOP Observer
Richfield received a storm total of 11 inches of snow and Manti received 9 inches of snow. Note that this event began in January.
Winter Storm, West Central Utah
- When
- February 1, 12:00 AM MST to 1:00 PM MST
- Where
- West Central Utah forecast zone
- Reported by
- COOP Observer
Fillmore received a storm total of 16.5 inches of snow. The Millard County School District closed down on Monday, February 1 due to the heavy snow. Note that this event began in January.
Winter Storm, South Central Utah
- When
- February 1, 12:00 AM MST to 11:00 AM MST
- Where
- South Central Utah forecast zone
- Reported by
- COOP Observer
Snow accumulations were unusually heavy for south central Utah, with storm totals of 17.5 inches of snow in Escalante and 11 inches of snow at Kodachrome Basin State Park. Note that this event began in January.
Winter Storm, Central Mountains
- When
- February 1, 12:00 AM MST to February 2, 4:00 AM MST
- Where
- Central Mountains forecast zone
- Reported by
- COOP Observer
The Coop station at Fremont Indian State Park recorded a storm total of 28 inches of snow. Note that this event began in January.
Winter Storm, Southern Mountains
- When
- February 1, 12:00 AM MST to February 2, 4:00 AM MST
- Where
- Southern Mountains forecast zone
- Reported by
- COOP Observer
The Midway Valley SNOTEL received 3.10 inches of liquid equivalent precipitation, or approximately 40 inches of new snow. In addition, the Boulder Coop station reported a storm total of 24 inches of snow, and 12 inches of snow was reported at Loa. The heavy snow led to multiple road closures across the area, including State Route 143 from Brian Head to Mammoth Creek, State Route 14, and State Route 20. Note that this event began in January.
Winter Storm, Southwest Utah
- When
- February 1, 12:00 AM MST to February 2, 3:00 AM MST
- Where
- Southwest Utah forecast zone
- Reported by
- COOP Observer
Storm total snowfall was perhaps most impressive in southwest Utah, where storm totals included 28 inches in Enterprise, 20 inches in Milford, and 18 inches in Cedar City. Automobile incidents along Interstate 15 attributed to the snow included 2 injury accidents, 24 collisions, and 46 slide-offs. In addition, 20 semitrailers that had pulled over at a rest area near New Harmony became stuck after several were without snow chains and couldn’t get going again. School closures included the Iron County School District, the Beaver County School District, the Gateway Prep Academy in Enoch, and Southern Utah University. Notably, the Iron County School District closure was the first snow day for the district in 61 years. Note that this event began in January.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 1, 20162 deaths · 3 injured · $8,000 · 1 event
- Winter Weather in Montana, February 1, 20162 deaths · 1 event
- Winter Storm in Wyoming, February 1 to 2, 201676 events
- Winter Storm and High Wind in Arizona, February 1, 2016$40,000 · 56 kt wind · 7 events
- Winter Storm in Colorado, February 1 to 7, 201625 events
- Blizzard and Winter Storm in Nebraska, February 1 to 3, 201623 events
- Winter Storm and Heavy Snow in Colorado, February 1 to 3, 201620 events
- Heavy Snow and High Wind in New Mexico, February 1, 201662 kt wind · 17 events
- Winter Storm in Colorado, February 1 to 2, 201617 events
- Blizzard and Winter Storm in Nebraska, February 1 to 2, 201617 events
- Winter Storm in Nebraska, February 1 to 2, 201615 events
- Heavy Snow and High Wind in Arizona, February 1 to 2, 201655 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616677, 616683, 616686, 616688, 616691, 616693, 616716.